Nebraska, 2014

Hail in Nebraska, July 31, 2014

July 31, 2014 · NWS OAX · 3 events in 2 counties and zones

A weak weather disturbances move southeast into the mid Missouri River Valley during the late afternoon time frame. Although instability was limited, good surface heating and residual late July moisture was sufficient for isolated thunderstorm development during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak weather disturbances move southeast into the mid Missouri River Valley during the late afternoon time frame. Although instability was limited, good surface heating and residual late July moisture was sufficient for isolated thunderstorm development during the afternoon. The majority of these were non-severe, but isolated large hail did occur in parts of northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT THU JUL 31 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 248 PM CDT THU JUL 31 2014

VERY SUBTLE WAVE MOVING THROUGH THE MID MISSOURI VALLEY HAS
TRIGGERED A COUPLE AREAS OF SHOWERS TODAY. THE FIRST AREA HAS
BEEN ALONG AND JUST NORTH/EAST OF THE MISSOURI RIVER...BUT HAS
MOSTLY BEEN JUST OUTSIDE OF OUR AREA TODAY. MEANWHILE...A WEAK
AREA OF LOW PRESSURE ACROSS CENTRAL NEBRASKA TIED TO THE UPPER
WAVE WAS PROVIDING THE FOCUS FOR ISOLATED SHOWERS AND RUMBLES OF
THUNDER TO DEVELOP IN THE PLATTE RIVER VALLEY. THUS...WILL STILL
MAINTAIN SLIGHT CHANCE POPS THIS EVENING FOR VERY SPOTTY HIT/MISS
ACTIVITY... WHICH WILL SHIFT SOUTH OF I80 BY LATE THIS EVENING AND
END BY DAYBREAK FRIDAY.

ANOTHER VERY SUBTLE WAVE NOW CROSSING THE US/CANADIAN BORDER
REGION WILL BRING ANOTHER CHANCE OF SPOTTY SHOWERS AND ISOLATED
RUMBLES OF THUNDER TO THE NORTHERN PLAINS ON FRIDAY...AND AT LEAST
INTO NORTHEAST NEBRASKA FRIDAY NIGHT. NOT SURE HOW FAR SOUTH THEY
WILL MAKE IT...BUT LATER FORECASTS CAN ADJUST AS NECESSARY.

AND FINALLY...ANOTHER VERY SUBTLE WAVE LOOKS TO AFFECT THE AREA
SATURDAY NIGHT WITH VERY SPOTTY LIGHT THUNDERSHOWERS POSSIBLE.

NONE OF THE THREE CHANCES FOR RAIN WILL BRING MEANINGFUL PRECIP TO
THE REGION UNFORTUNATELY.

TEMPS OVER THE NEXT THREE DAYS BEGIN A GRADUAL WARMUP...MID TO
EVENTUALLY UPPER 80S AND NEAR 90 BY SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 248 PM CDT THU JUL 31 2014

THE UPPER RIDGE BUILDS ACROSS THE PLAINS ON MONDAY...WHICH WILL
PROBABLY BE THE HOTTEST DAY IN THE FORECAST. ANOTHER WAVE ROTATING
AROUND THE RIDGE OUT OF THE ROCKIES WILL BEGIN AFFECTING OUR AREA
BY TUESDAY NIGHT AND WEDNESDAY WHEN PRECIP CHANCES INCREASE AGAIN
TO 40/50 PERCENT...THEN MOVING OUT BY WEDNESDAY NIGHT...WITH DRY
WEATHER THURSDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1220 PM CDT THU JUL 31 2014

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...KERN
Hazardous weather outlook, Jul 31, 3:26 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT THU JUL 31 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
426 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED THUNDERSTORMS WILL AFFECT PARTS OF THE AREA THIS EVENING.
SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
NIGHT AS A COUPLE OF WEATHER DISTURBANCES MOVE ACROSS THE REGION.

THERE IS A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS NEXT WEEK
FROM TUESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT BUT PLEASE
PASS ALONG ANY REPORTS OF HAIL OR STRONG WINDS.

SPOTTER ACTIVATION SHOULD NOT BE NEEDED FRIDAY.

In the hours before

Special weather statement, Jul 31, 2:26 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
326 PM CDT THU JUL 31 2014

NEZ042-312100-
PLATTE NE-
326 PM CDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 400
PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GENOA...OR 15 MILES WEST OF COLUMBUS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUNCAN...PLATTE CENTER...MONROE...LAKE NORTH BABCOCK
CAMPGROUND...CENTRAL COMMUNITY COLLEGE...LAKE OCAONEE...SHELL CREEK
ELEMENTARY SCHOOL...COLLEGE VIEW TRAILER PARK...CIRCLE H TRAILER PARK
AND CAMP PAWNEE.

LAT...LON 4153 9770 4155 9727 4139 9726 4140 9737
      4137 9747 4136 9760 4139 9760 4140 9770
      4144 9771
TIME...MOT...LOC 2026Z 273DEG 11KT 4144 9766

KERN
Special weather statement, Jul 31, 2:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT THU JUL 31 2014

NEZ042-312130-
PLATTE NE-
359 PM CDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PLATTE COUNTY UNTIL
430 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNCAN...OR 11 MILES SOUTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNCAN.

LAT...LON 4141 9759 4139 9741 4138 9742 4137 9745
      4137 9750 4134 9756 4134 9760
TIME...MOT...LOC 2059Z 296DEG 13KT 4135 9754

KERN
Special weather statement, Jul 31, 3:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
430 PM CDT THU JUL 31 2014

NEZ016-312200-
ANTELOPE NE-
430 PM CDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANTELOPE COUNTY UNTIL 500
PM CDT...

AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLEARWATER...OR 27 MILES SOUTHEAST OF ONEILL...MOVING SOUTH AT
AROUND 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELIGH...ELGIN...CLEARWATER AND OAKDALE.

LAT...LON 4231 9830 4233 9802 4195 9792 4195 9830
TIME...MOT...LOC 2130Z 354DEG 15KT 4225 9819

MILLER

The radar

The Omaha radar (KOAX), 178 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Antelope

When
July 31, 3:50 PM CST
Where
Antelope County, 0.51 mi W of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -98.190

Hail, Antelope

When
July 31, 4:20 PM CST
Where
Antelope County, Elgin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -98.080

Hail, Boone

When
July 31, 4:45 PM CST
Where
Boone County, Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.850, -98.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526371, 526372, 526373.